Bangor area boys sickened after ingesting unknown substance, officials say
Brothers admitted to hospital's intensive care unit; police investigating
Two elementary school students in the Bangor School District were sent to the hospital after ingesting an unknown substance.
The incident happened Monday morning after the boys got off the school bus.
Police say the two boys, ages 7 and 10, are brothers and were treated at the ICU at Lehigh Valley Hospital.
Superintendent Frank DeFelice tells WFMZ the children arrived at school sick as they came off two separate school buses.
DeFelice adds school nurses took immediate action and the boys had to be taken to the emergency room.
“No confirmation at this time on what they possibly ingested; we're waiting on test results from the hospital,” said DeFelice.
However, there have been rumors, according to police, about a drug called SMILES, a powder which can be ingested in a number of forms, and which is a combination of ecstasy and PCP.
SMILES or 2C-1 is “Another one of these new fads of designer drugs that the kids are taking for their hallucinogenic properties, they make them see things, hear things, feel things that otherwise they wouldn't,” said Dr. Jonathan Shingles, Director of Emergency Medicine with St. Luke's Hospital.
Even though the exact substance taken by the two boys is unknown at this time and being investigated, Shingles says it's never a bad time to have that conversation with your child.
“Kids don't have the foresight to understand what they're doing can be permanent or irreversible, but it is important as parents to educate our kids of the things they can do to their body that can be life threatening and in some cases, fatal,” Shingles said.
School district officials say they are working with local authorities to investigate the incident.
At this time, there is no evidence that this substance was consumed or found in any of the schools.
Copyright 2012 WFMZ. All rights reserved. This material may not be published, broadcast, rewritten or redistributed.